ISSN 1470-3947 (print) | ISSN 1479-6848 (online)

Endocrine Abstracts (2017) 49 EP765 | DOI: 10.1530/endoabs.49.EP765

Chronic hyponatremia caused by Thiazide diuretic: A case report

Marjeta Kermaj1, Dorina Ylli1, Anisa Zeqja4, Violeta Hoxha1, Thanas Fureraj1, Renta Sanxhaku1, Ermira Muco2, Adela Shkurta3, Enalda Demaj5 & Agron Ylli1


1UHC Mother Teresa, Endocrinology Department, Tirana, Albania; 2UHC Mother Teresa, Department of Infectious Diseases, Tirana, Albania; 3Vila Maria Hospital, Endocrinology Department, Tirana, Albania; 4UHC Mother Teresa, Department of Psychology, Oncologic Hospital, Tirana, Albania; 5Kucova Hospital, Endocrinology Department, Tirana, Albania.


Introduction: Hyponatremia (defined as a serum sodium level <135 mmol/l), is seen in in 15–30% in hospital setting, especially in intensive care units. Certain drugs (e.g.Thiazides diuretics) used in everyday clinical practice, may induce hyponatremia, more frequently in elder women.

Case report: A 76-year-old woman presented at emergency unit with complaints: physical weakness, nausea, vomiting, extreme fatigue and abdominal pain. She was under arterial hypertension treatment with Valsartan/Hydroclortiazide 160/25 mg 2 pills/day for 4 years. She was presented many times at emergency unit, during last 4 years with the same complaints, but she was never evaluated about the cause of hyponatremia. Her life quality and cognitive performance were getting worse during this time. Objective examination: Overall condition poor, pale face, stupor, incoherent answers to different questions, TA 170/80 mmHg, Fc 80/min, SO2 97%, lungs normal, abdomen soft, liver, spleen, kidneys were normal, legs free of edema. Laboratory examinations revealed: Severe hyponatremia, hypokalemia, hypochloremia and metabolic alcalosis (Na+102 mmol/l; K+2.8 mmol/l; Cl- 71 mmol/l,Ph=7.49), others biochemical blood test and hemograme were normal. Urine analysis: density 1007,pH 7. Imagery examination: Head CT: showed no acute lesions, hypodens areas, cortical subatrofi. Chest CT: normal. EKG normal. She was treated for 2 days in Intensive unit care with 3% NaCl sol, KCl 7.5%, MgSO4 25%iv, correcting Na+, 10 mmol/l daily. After initial improvement, she was transferred to Endocrinology Unit for further treatment. After normalization of blood electrolytes, we looked for the cause of hyponatremia. In literature treatment with Hydrochlortiazide was reported as the cause of hyponatremia and hypokalemia especially in elder women. She was informed about the drug adverse effect and the importance of never using it again. She dehospitalized with overall improved conditions. During follow up, blood electrolytes resulted normal and her life quality and cognitive performance were improved.

Conclusion: Our case confirms that, Thiazides can induce hyponatremia, especially in elderly female patients. Chronic hyponatremia, must be seriously evaluated, to find out the cause and to be corrected if possible. Correction of hyponatremia can improve cognitive performance and life quality. We must be careful while treating an older female patient with Thiazides.

Article tools

My recent searches

No recent searches.

My recently viewed abstracts